Antibiotics, BP Drugs Combo Can Be Risky For Elderly Patients

by VR Sreeraman on  January 18, 2011 at 7:24 PM Drug News   - G J E 4
A new study warns of the potential dangers of mixing common antibiotics with blood pressure medications, which may may lead to hypotension and shock in older patients and raise their risk of hospitalization.
 Antibiotics, BP Drugs Combo Can Be Risky For Elderly Patients
Antibiotics, BP Drugs Combo Can Be Risky For Elderly Patients

"Macrolide antibiotics (erythromycin, clarithromycin and azithromycin) are among the most widely prescribed antibiotics, with millions of prescriptions dispensed in Canada each year," said David Juurlink, Scientist at the Sunnybrook Research Institute and the Institute for Clinical Evaluative Sciences.

This study was conducted among Ontarians 66 years and older who were treated with a calcium-channel blocker (drugs often used to treat high blood pressure) between 1994 and 2009.

The researchers then identified those who were hospitalized for low blood pressure and, in that group, whether or not a macrolide antibiotic had been prescribed shortly beforehand.

The researchers identified 7100 patients hospitalized for low blood pressure or shock while taking a calcium channel blocker.

Treatment with erythromycin was found to increase the risk of low blood pressure almost 6-fold, while clarithromycin increased the risk almost 4-fold. In contrast, azithromycin did not increase the risk of hypotension.

The study was published in CMAJ (Canadian Medical Association Journal).

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All